Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Wilmington, NC

May 3, 1997Darlington County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 1997, 8:23 AM EDT for Darlington County, Marlboro County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1997, 8:23 AM EDT (12:23 UTC)
Expired
May 3, 1997, 9:00 AM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Darlington County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 8:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 031223
SVRILM
SCC031-069-031300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
823 AM EDT SAT MAY 3 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST SOUTH CAROLINA

   ...DARLINGTON
   ...MARLBORO
 
AT 809 AM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR NEAR WALLACE MOVING EAST NORTHEAST AT 51 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
        DOVESVILLE              BY 822 AM EDT
        SOCIETY HILL            BY 824 AM EDT
        DARLINGTON              BY 826 AM EDT
        MCCOLL                  BY 829 AM EDT
        BLENHEIM                BY 831 AM EDT
        BENNETTSVILLE           BY 834 AM EDT
 
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN.
N
HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:41 AM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 3, 2:41 AM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 AM EDT SAT MAY 3 1997

RDU: CONSENSUS OF FWC/FAN GUID WITH HIGHS TODAY NR 80...LOWS TONIGHT
MID 50S AND HIGHS SUN NR 70.  LIKELY POPS FOR MAINLY THIS AFTN WITH
CHC POPS FOR LIGERING EVENING POPS (LIKELY OUTER BANKS).  MENTION
WINDY IN TODAYS FORECAST AND BREEZY FOR SUN.

CWF: MINIMAL GALE FOR NRN WATERS AND SOLID SCA FOR SOUNDS/SRN
WATERS.  STRONG WINDS THROUGH 12Z SUN WITH CAA FOLLOWG FROPA THEN
SEAS/WINDS SUBSIDE DURING THE AFTERNOON.

DISC: ACTIVE WX THE NEXT 12-18 HRS AS POTENT SHORT WAVE TROF AND
ASSCTD COLD FRONT CROSS ESTRN NC.  THIS SYSTEM WILL BE PRECEEDED BY
A DEEP FLOW OF GULF MOISTURE/INSTAB SETTING THE STAGE FOR WIDESPREAD
SHRA/TSRA AND THE POTENTIAL FOR SVR WX THIS AFTN/EVENING.

VERY IMPRESSIVE WIND FIELDS ACCOMPANY THE UPPER SYSTEM WITH A 40-50
KT LOW LVL JET EXPECTED ACROSS ESTRN NC THIS AFTERNOON.  ALOFT AREA
WILL BE IN THE RIGHT ENTRANCE REGION OF THE 250 MB JET.  WARM SECTOR
AIRMASS WILL BE CHAOTIC WITH NUMEROUS OUTFLOWS FROM ONGOING
CONVECTION...THE LIKELIHOOD OF A PRE-FRNTL TROF DEVELOPING IN THE
LEE OF THE MTS AND PLENTY OF DEBRIS/WAA CLOUDINESS.  THINK EXTENT
OF/DEGREE OF SVR WX THIS AFTN WILL BE TIED TO AMOUNT OF INSLOATION
THAT GETS THROUGH CLOUDY WARM SECTOR.  THE NGM/AVN KEEP THE BULK OF
THE PCPN ONGOING OVR WSTRN NC TO THE NW OF MY CWA GIVING BETTER
POTENTIAL FOR HEATING HERE.  THOUGHT THE NGM INITIALIZED BETTER THAN
THE ETA AND TENDED TO FOLLOW FOR THIS FCST BUT THINK VVEL FIELDS
UNDERDONE.  FLOW WILL BE UNDIDIRETIONAL DURING PEEK SVR WX WINDOW
SUGGESTING BOW ECHO TYPE CONFIGURATION WITH DAMAGING WIND GUSTS.

BULK OF PCPN WILL BE CONFINED TO THE IMMED COAST AFT 00Z WITH FROPA
EXPECTED 03-05Z.  ANOTHER UNSEASONABLY COOL AIRMASS FOLLOWS FOR SUN
WITH BRISK NW WINDS.  GUID TEMPS WERE IN AGREEMENT AND SEE NO REASON
TO DEVIATE MUCH FROM THEM.

.MHX...GALE WARNING CSTL WATERS N OF CAPE LOOKOUT.
       SCA SOUNDS/S OF CAPE LOOKOUT

JME

In the hours before

Special weather statement, May 3, 6:05 AM EDT, 2 hours 18 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-041015-

HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE WILMINGTON NC
605 AM EDT SAT MAY 03 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

...SEVERE THUNDERSTORMS ARE POSSIBLE FOR NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA TODAY...

SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS
OF THE CAROLINAS THIS MORNING AND PROCEED EASTWARD ACROSS THE AREA
BY EARLY EVENING. THE APPROACHING COLD FRONT WILL COLLIDE WITH A
WARM...MOIST AIR FLOW OUT AHEAD OF IT. THE RESULT WILL BE THE POSSIBILITY
OF STRONG TO SEVERE THUNDERSTORMS.

CURRENT INDICATIONS SHOW THAT THE THUNDERSTORMS THAT DO DEVELOP ARE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR
THUNDERSTORMS APPEARS TO BE LATE THIS MORNING CONTINUING THROUGH THE
AFTERNOON.

VOLUNTEER SKYWARN SPOTTERS SHOULD BE ALERT FOR DEVELOPING SEVERE
WEATHER BEGINNING LATER THIS MORNING... AND BE READY FOR HAM RADIO
NET ACTIVATION.

HEWITT
Special weather statement, May 3, 6:06 AM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-041015-

HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE WILMINGTON NC
605 AM EDT SAT MAY 03 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

...SEVERE THUNDERSTORMS ARE POSSIBLE FOR NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA TODAY...

SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS
OF THE CAROLINAS THIS MORNING AND PROCEED EASTWARD ACROSS THE AREA
BY EARLY EVENING. THE APPROACHING COLD FRONT WILL COLLIDE WITH A
WARM...MOIST AIR FLOW OUT AHEAD OF IT. THE RESULT WILL BE THE POSSIBILITY
OF STRONG TO SEVERE THUNDERSTORMS.

CURRENT INDICATIONS SHOW THAT THE THUNDERSTORMS THAT DO DEVELOP ARE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR
THUNDERSTORMS APPEARS TO BE LATE THIS MORNING CONTINUING THROUGH THE
AFTERNOON.

VOLUNTEER SKYWARN SPOTTERS SHOULD BE ALERT FOR DEVELOPING SEVERE
WEATHER BEGINNING LATER THIS MORNING... AND BE READY FOR HAM RADIO
NET ACTIVATION.

HEWITT

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.